NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 4:13 AM CST, 47 minutes earlier.
Area forecast discussion, Dec 15, 4:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
413 AM CST Thu Dec 15 2022
.SHORT TERM...(Today and Tonight)
Issued at 413 AM CST Thu Dec 15 2022
Key Messages:
1) All winter weather headlines have been extended to noon Friday
due to expected blowing snow keeping travel conditions difficult to
impossible.
2) Moderate/heavy accumulating snow west of the James River Valley
will be waning throughout the morning hours, while moderate/heavy
snowfall accumulations will be moving into SW Minnesota this morning
and then east along highway 14 into the afternoon hours.
3) Strong northwesterly winds will be expanding eastwards throughout
the day, with winds gusting 40 to 50 mph (strongest west of I-29).
4) As the system exits this weekend very cold temperatures will be
ushered into the area staying throughout the week, with daytime
highs in the single digits to teens expected.
-------------------------------------------------------------------
Today: Early morning water vapor imagery shows the center of the
weakening surface low is drifting off into north-central Iowa, with
the stacked upper level low beginning to drift northwards. This is
occurring as a new surface low pressure is developing over southern
Minnesota/Wisconsin, with extending vorticity lobes from the
mid/upper level lows swinging the stacked system northwards over the
new surface low throughout the morning hours. This process will lead
to the trough of warm air aloft (TROWAL) from the dying surface low
to weaken throughout the morning hours, thus decreasing snowfall
rates for areas west of the James River Valley. Strong winds have
expanded eastwards a touch quicker than initially expected, so have
bumped up the arrival of stronger winds by about two hours.
The precipitation field from the newly developed surface low is
moving from east to west, currently moving across the Minneapolis
metro. As the upper level low continues to overspread positive
vorticity advection across the area, further aided by the TROWAL
from the new system, moderate to heavy snowfall will be moving into
southwest Minnesota and adjacent areas throughout the morning hours.
South and west of there, mostly light snow is expected. It's worth
noting that some models are indicating a lack of saturation in the
dendritic growth zone (DGZ) with this new wave on the leading edge
of the precipitation, so don't be surprised to see a brief period of
freezing drizzle before snow takes over the dominant precipitation
type. Strong northwest winds will have expanded by noon towards
areas along a line from Huron, SD to Sioux Falls, SD and down to
Sioux City, IA, where gusts up to 45 mph will be expected, with
stronger winds up to 50 mph possible west of that previous line and
gusts to 40 mph east of that line.
Throughout the afternoon hours, wobbling of the upper level low will
shift the now sole remaining surface low eastwards, which will act
to focus the moderate snowfall accumulations westwards from Huron,
SD towards Marshall, MN along the highway 14 corridor. Stronger
winds look to expand only slightly eastwards by the late afternoon
hours, mostly expanding into NW Iowa likely due to the overall
downsloping component. Total 12 hour snowfall by 6 pm across SW
Minnesota looks to fall into the 4 to 7 inch range, NW Iowa in the 1
to 4 inch range, areas north of I-90 and west of I-29 in the 2 to 5
inch range, and lastly areas south of I-29 and west of I-29 in the 1
to 3 inch range, possible a touch higher along the MO River Valley
if the TROWAL is able to hang on a little longer during the morning
hours. Due to the increased snowfall amounts, have upgraded portions
of SW MN to the Winter Storm Warning. With strong winds accompanying
the falling snow today, patchy to areas of blowing snow are expected
while the snow is falling, so be sure any travel today is necessary
as conditions will be difficult to navigate.
Tonight: The system begins to lose strength during the evening and
overnight hours, but given the thermodynamic profiles continuing to
favor saturation of the DGZ, light to possibly moderate snowfall
will continue. On the plus side, winds begin to back down a touch as
the surface pressure gradient ever so slightly decreases, thus
keeping winds breezy now gusting generally 35 to 40 mph. Given the
fresh fluffy snow, blowing snow is expected to continue while new
snowfall accumulations wane, so have gone ahead and extended all of
the winter weather headlines to now expire at noon Friday.
.LONG TERM...(Friday through Wednesday)
Issued at 413 AM CST Thu Dec 15 2022
Friday: Isentropic lift with wrap around moisture on the backside of
the low will keep precipitation chances continuing throughout the
day on Friday, though accumulations will be on the lighter side with
an additional half inch to two inches expected. As the southern jet
stream strengthens across the Ohio River Valley, the surface low
will be slowly lifted eastwards. However, the surface pressure
gradient continues to remain strong which will keep our breezy
northwesterly winds continuing. With only a small diurnal cycle,
daytime highs in the upper teens to lower 20s are expected, and
given the strong winds this will result in wind chill values on
either side of zero degrees. By the evening hours, the surface
pressure gradient does begin to wane finally, though the incoming
surface high pressure from the northeast will keep things marginally
breezy with gusts in the teens to 20s into Saturday.
Weekend: While the surface low moves off towards the east coast, our
now orphaned upper level low will be sitting over the Great Lakes
region before being absorbed into the upper level flow. This keeps
us under west-northwesterly flow aloft, and with aforementioned
surface high moving towards the area cooler temperatures will be
brought into the region by Saturday night. Highs in the teens are
thus expected for Saturday, with overnight lows into Sunday in the
negative single digits to teens. For Sunday, highs will be in the
single digits north of I-90, and lower 20s south of the highway 20
corridor. Given the lack of strong winds, wind chills on either side
of zero are expected.
Monday-Tuesday: Under zonal flow aloft with the jet stream overhead,
ensemble situational awareness tables continue to show temperatures
approaching the lower 10th percentiles of climatology, which are
looking to stay to some degree for the remainder of the week.
Daytime highs in the single digits to teens are expected both Monday
and Tuesday.
Mid-week: Models have been showing a shortwave moving across the
northern Rockies through the early week accompanied by a surface
low, but models are not in good agreement. Ensemble clustering shows
they are fairly evenly split across 4 different solutions, so have
left the NBM as is.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1013 PM CST Wed Dec 14 2022
We're continuing to see variable cloud cover under the upper low
this evening, with some breaks to MVFR levels, and then 30 minutes
later a drop to IFR levels. This trend may continue through the
overnight before ceilings settle either side of 1000 ft.
Snow will persist west of the James River, with very patchy
freezing drizzle developing over NW Iowa. A widespread area of
snow drops southwest after daybreak Thursday bringing light
accumulating snow to the area, and visibility under 1 mile in many
locations.
Adding to the complexity of Thursday will be strong northwest
winds, that will lead to significant blowing and drifting of
freshly fallen snow. Blowing snow and light accumulating snow may
continue through Thursday evening as ceilings gradually improve.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Friday for SDZ062-066-067-
070-071.
Winter Storm Warning until noon CST Friday for SDZ039-040-
054>056-061.
Winter Storm Warning until noon CST Friday for SDZ038-052-053-
058>060-064-065.
Blizzard Warning until noon CST Friday for SDZ050-057-063.
Winter Weather Advisory until noon CST Friday for SDZ068-069.
MN...Winter Weather Advisory until noon CST Friday for MNZ089-090-098.
Winter Storm Warning until noon CST Friday for MNZ071-072-080-
081-097.
IA...Winter Weather Advisory until noon CST Friday for IAZ001>003-
012>014.
NE...Winter Weather Advisory until noon CST Friday for NEZ013.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...DuxHazardous weather outlook, Dec 14, 5:01 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
501 PM CST Wed Dec 14 2022
SDZ038>040-052>056-058>061-064-065-152315-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Douglas-Hutchinson-
501 PM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Tonight
Snow will persist through the overnight hours, with visibilities
less than 2 miles at times. Snow accumulations overnight may be 1
to 4 inches. Northwest winds begin to increase after dark, and may
gust to 30 mph or greater into Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow is expected to continue through Thursday and end Friday.
Total additional snow accumulations of 5 to 8 inches will be
possible by time the snow ends Friday.
In addition, increasing northwest winds will gust over 40 mph at
times through Thursday, resulting in near white-out conditions at
times. Avoid travel if at all possible.
Temperatures begin a sharp downward turn this weekend, with
indications of an arctic air outbreak beginning next week and
continuing through Christmas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-057-063-152315-
Gregory-Brule-Charles Mix-
501 PM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for portions of south central
South Dakota.
.DAY ONE...Tonight
Snow will persist through the overnight hours, with visibilities
less than 1 miles at times. Snow accumulations overnight may be 1
to 4 inches. Northwest winds begin to increase after dark, and may
gust to 40 mph or greater into Thursday morning. Avoid travel if
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow is expected to continue through Thursday and end Friday.
Total additional snow accumulations of 5 to 8 inches will be
possible by time the snow ends Friday.
In addition, increasing northwest winds will gust over 50 mph at
times through Thursday, resulting in blizzard conditions. Avoid
travel if at all possible.
Temperatures begin a sharp downward turn this weekend, with
indications of an arctic air outbreak beginning next week and
continuing through Christmas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066>071-152315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-
Union-
501 PM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Tonight
Light snow will persist through the evening and overnight hours.
Snow accumulations of an inch or two may be possible. Travel may
be impacted in some locations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow will increase Thursday morning and is expected to continue
into Thursday night. Total snow accumulations of 2 to 5 inches may
be possible, with totals as high as 7 inches in areas near
Marshall.
Strong winds will increase through the day on Thursday, with 40
mph winds likely southwest of a line from Brookings to Storm
Lake into Thursday evening. Any snow that falls will create
blowing snow and poor visibility at times. Travel will be
impacted in nearly every location.
Temperatures begin a sharp downward turn this weekend, with
indications of an arctic air outbreak beginning next week and
continuing through Christmas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.